Mississippi, 2020Tornadoes and Hail in Mississippi, April 19, 2020
April 19, 2020 · NWS LIX · 9 events in 7 counties and zones
Strong low pressure moved from the Texas Panhandle early on the 19th to Georgia on the 20th. A strong cold front combined with a very moist and unstable atmosphere to produce severe weather across south Mississippi, southeast Louisiana and the adjacent coastal waters during the daylight hours on the 19th into the early morning hours of the 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure moved from the Texas Panhandle early on the 19th to Georgia on the 20th. A strong cold front combined with a very moist and unstable atmosphere to produce severe weather across south Mississippi, southeast Louisiana and the adjacent coastal waters during the daylight hours on the 19th into the early morning hours of the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 19, 4:30 PM CST, 35 minutes earlier.
Area forecast discussion, Apr 19, 4:30 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
530 PM CDT Sun Apr 19 2020
.DISCUSSION...
Tornado watch in affect for areas along and west of the I-55
corridor though 10 PM tonight. A sharp positively tilted shortwave
trough and an associated cold front will swing through the area
during the overnight hours tonight. Showers and thunderstorms
will develop and move through the forecast area as a result with
severe storms possible...bringing the threat of large
hail...damaging winds and isolated tornadoes. Damaging straight
line winds and large hail appear to be the primary threat with WBZ
at 12.4k and Freezing level at 13.6K. An 850 MB 50kt SW jet with
925 MB winds expected to increase to the 40 to 50 Knot range later
this evening bringing the potential for strong straight line
winds being brought down to the surface from stronger
thunderstorms. Very little in the way of directional shear with
moderate speed shear in the lower levels. MLCAPE values as high as
3000 J/KG in northern zones. 0 to 3km helicity values ranging on
the lower end south of the lake with values as high as 318 m/s
over SW Mississippi. It appears the onset of the severe weather
event will be individual strong cells to potentially even a few
supercells through the evening hours with a trending QLCS
developing and moving through late evening through around midnight
tonight. High pressure will build in on Monday and Tuesday
bringing dry and seasonal temperatures through midweek. An upper
level trough will pass well to our north through the Ohio and
Tennessee valleys on Tuesday bringing a weak dry cold front
through the area on Tuesday. Next big weather system arrives
Wednesday evening and Wednesday night as another shortwave moves
in from East Texas. There is the potential for another severe
weather event with this system as track and setup could be
similar to today's event especially using the EURO solution.
Pattern remains active with a break late Thursday into Friday. The
next major system will approach the forecast zones by the
upcoming weekend bringing another chance of showers and storms
Friday night and Saturday.
&&
AVIATION...
Moderate southerly flow to feed into developing storms entering
the area from the west and northwest later this afternoon. This
will maintain scattered to broken MVFR decks for much of the day.
Most vulnerable terminal still appears to be KMCB though other
locations farther south should still see some period of TSRA
prior to 00Z. Strong low level jet and wind bore features in the
coastal waters will likely produce low level wind shear at KGPT
and KASD, possibly KHUM just ahead of frontal passage between
03Z and 09Z tonight.
&&
MARINE...
Small Craft Advisories are in effect for all marine zones for
through 7 AM Monday. Extended the SCA until 10 AM Monday for the
coastal waters. Wind shift takes place with cold frontal passage
late tonight for mostly WNW flow that veers over time to easterly
by Tuesday morning then SE Tuesday evening. SCA conditions are
likely to arise once again Wednesday in advance of developing
strong storm system in the Plains States that tightens the
pressure gradient over the gulf coast region.
&&
.DECISION SUPPORT...
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 61 78 58 81 / 70 0 0 0
BTR 61 80 58 83 / 60 0 0 0
ASD 63 82 59 83 / 80 0 0 0
MSY 66 80 64 82 / 80 0 0 0
GPT 64 80 62 80 / 80 0 0 0
PQL 63 82 58 84 / 70 0 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 11 PM CDT this evening for LAZ034>037-039-
040-046>050-056>072.
GM...Small Craft Advisory until 10 AM CDT Monday for GMZ532-536-538-
550-552-555-557-570-572-575-577.
Small Craft Advisory until 7 AM CDT Monday for GMZ530-534.
MS...Wind Advisory until 11 PM CDT this evening for MSZ068>071-077-
080>082.
GM...Small Craft Advisory until 10 AM CDT Monday for GMZ536-538-550-
552-555-557-570-572-575-577.
Small Craft Advisory until 7 AM CDT Monday for GMZ534.
&&In the hours before
Local storm report, Apr 19, 12:49 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
149 PM CDT SUN APR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HIGH SUST WINDS 44 SSE GRAND ISLE 28.64N 89.79W
04/19/2020 M67.00 MPH GMZ572 XX AWOS
STATION KMDJ - MISSISSIPPI CANYON 311A MEASURED SUSTAINED
WINDS 38 TO 47 KNOTS WITH GUSTS 40 TO 58 KNOTS BETWEEN
1035 AM AND 1235 PM, DUE TO APPARENT CONVECTIVELY INDUCED
WIND BORE. EVENT TIME IS THE PEAK WIND DURING THE PERIOD.
&&
24/RRLocal storm report, Apr 19, 1:19 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
219 PM CDT SUN APR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HIGH SUST WINDS 30 E VENICE 29.30N 88.85W
04/19/2020 M47.00 MPH GMZ555 LA AWOS
KMIS - MAIN PASS 140B MEASURED SW 47G56 MPH OR 41G49 KT
FROM APPARENT WIND BORE MOVING ACROSS THE COASTAL WATERS.
0155 PM HIGH SUST WINDS 56 E VENICE 29.25N 88.43W
04/19/2020 M43.00 MPH GMZ577 XX AWOS
STATION KVKY - PLATFORM MAIN PASS 289C MEASURED 43G41 MPH
OR 37G44KT FROM APPARENT WIND BORE MOVING ACROSS THE
COASTAL WATERS.
&&
24/RRSpecial weather statement, Apr 19, 3:49 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
449 PM CDT Sun Apr 19 2020
LAZ034-035-192245-
Pointe Coupee-West Feliciana-
449 PM CDT Sun Apr 19 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST FELICIANA AND POINTE COUPEE
PARISHES...
At 448 PM CDT, a strong thunderstorm was located near Melville,
moving northeast at 55 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New Roads, St. Francisville, Livonia, Fordoche, Morganza, Wakefield,
Lettsworth, Batchelor and Lottie.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3087 9180 3097 9181 3101 9177 3101 9166
3097 9166 3100 9164 3100 9130 3065 9131
3051 9173 3056 9176 3061 9176 3071 9173
3078 9176 3082 9181 3084 9180 3086 9182
TIME...MOT...LOC 2148Z 232DEG 46KT 3062 9179Special weather statement, Apr 19, 4:07 PM CST, 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
507 PM CDT Sun Apr 19 2020
MSZ068-192245-
Wilkinson-
507 PM CDT Sun Apr 19 2020
...A STRONG THUNDERSTORM WILL AFFECT WILKINSON COUNTY...
At 507 PM CDT, a strong thunderstorm was located near Fort Adams, or
20 miles east of Simmesport, moving northeast at 60 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Centreville, Woodville, Fort Adams, Dolorosa and Crosby.
LAT...LON 3135 9121 3134 9115 3132 9112 3132 9110
3128 9106 3100 9106 3100 9164 3104 9156
3107 9157 3111 9162 3121 9159 3124 9154
3122 9153 3123 9149 3127 9148 3136 9130
3137 9122
TIME...MOT...LOC 2207Z 237DEG 51KT 3108 9149Local storm report, Apr 19, 4:44 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
544 PM CDT SUN APR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 2 NW ST. FRANCISVILLE 30.80N 91.40W
04/19/2020 E0.25 INCH WEST FELICIANA LA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED PEA SIZED HAIL IN WEST
FELICIANA ON HWY 421.
&&
MEGANWILLocal storm report, Apr 19, 4:57 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
557 PM CDT SUN APR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG 1 S WAKEFIELD 30.87N 91.35W
04/19/2020 WEST FELICIANA LA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED A TREE BLOCKING ROADWAY IN
WEST FELICIANA PARISH ON HWY 967 NEAR 421.
&&
MEGANWILEvent by event
5 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Amite
- When
- April 19, 5:05 PM CST
- Where
- Amite County, 1.9 mi ESE of Liberty
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.160, -90.800
Several trees were reported snapped and uprooted near Liberty. Event time was estimated by radar.
Hail, Pike
- When
- April 19, 5:35 PM CST
- Where
- Pike County, Progress
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.050, -90.330
Quarter size hail reported in Progress by emergency management.
Thunderstorm Wind, Pike
- When
- April 19, 5:35 PM CST
- Where
- Pike County, Progress
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.050, -90.330
Several trees and power lines were reported blown down near Progress.
Hail, Walthall
- When
- April 19, 5:47 PM CST
- Where
- Walthall County, Tylertown
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 31.120, -90.150
Golfball size hail reported in Tylertown. Report relayed by broadcast TV Meteorologist. Event time estimated by radar.
Tornado, Walthall
- When
- April 19, 6:09 PM CST to 6:13 PM CST
- Where
- Walthall County, 3.28 mi E of Flowers to 5.86 mi E of Flowers
- Rating
- EF1
- Path length
- 2.59 mi
- Path width
- 500 yd
- Continued into
- Marion, Ms (JAN)
- Reported by
- NWS Storm Survey
- Coordinates
- 31.071, -89.965
The tornado touched down in a field just west of Reagan Road and then moved east-northeast along State Highway 48 before exiting the county into Marion County near the intersection of Mt. Bethel Road and Highway 48. Significant tree damage and minor damage to a few homes was observed along the path of the tornado. Peak wind intensity for the Walthall County segment was 110 mph. Survey completed by WFO Jackson MS.
Tornado, Pearl River
- When
- April 19, 8:51 PM CST to 8:58 PM CST
- Where
- Pearl River County, 3.3 mi SSE of Millard to 5.18 mi NNE of Caesar
- Rating
- EF1
- Path length
- 3.12 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.678, -89.573
Tornado began crossing Interstate 59 with one snapped softwood pine observed in the median of the interstate. The tornado continued southeast and likely continued to strengthen before crossing McNeil Steephollow Road. At that location, there were several snapped hardwood and softwood trees, a few uprooted, but no structural damage to homes. More damage was noted just to the south at the end of Elmer Lee Road, where a chicken coop was damaged along with more softwood tree damage. The tornado continued southeast toward Bouie Road. A softwood pine was observed completely stripped of branches with the top twisted off, giving the tornado it's likely peak maximum strength of 105 mph. A few other softwoods were snapped and uprooted in the vicinity. Minor structural damage was observed nearby to a home with a portion of the roof either damaged or missing. The survey continued southeast to Anner Road, but it appeared the storm lifted between Anner and Bouie Road.
Thunderstorm Wind, Jackson
- When
- April 19, 9:52 PM CST
- Where
- Jackson County, 3.35 mi SSE of Vestry
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.686, -88.757
Several trees were reported blown down near 2300 Bilbo Road in Vancleave due to straight line winds.
Thunderstorm Wind, Harrison
- When
- April 19, 10:00 PM CST
- Where
- Harrison County, 5.51 mi WSW of Ligana
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.490, -89.330
Siding was reported blown off of a mobile home north-northeast of Diamondhead. Event time was estimated due to a delayed report.
Thunderstorm Wind, Hancock
- When
- April 19, 10:15 PM CST
- Where
- Hancock County, 4.81 mi W of Vidalia
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.490, -89.430
Numerous trees were reported blown down. Several homes reported minor roof and siding damage due to straight line winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, April 19, 20201 death · $832,000 · EF2 · 42 events
- Tornadoes and Hail in Georgia, April 19 to 20, 2020$378,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Alabama, April 19, 20202 injured · EF2 · 27 events
- Wildfire in Texas, April 19 to 30, 2020$500,000 · 1 event
- Hail in Texas, April 19, 2020$61,000 · 1.75 in hail · 27 events
- Tornado and Flash Flood in Louisiana, April 19, 2020EF1 · 13 events
- Flash Flooding and Hail in Alabama, April 19, 20202 injured · 1.75 in hail · 14 events
- Tornado and Hail in Louisiana, April 19, 2020EF1 · 4 events
- Tornado and Damaging Winds in Mississippi, April 19, 2020EF1 · 3 events
- Flash Flooding in Georgia, April 19 to 20, 202020 events
- Hail and Damaging Winds in Texas, April 19, 20201.5 in hail · 14 events
- Hail and Damaging Wind in Texas, April 19, 2020$4,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887097, 887092, 887098, 887093, 887095, 887096, 887099, 887100, 887101.